Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 75, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 1996, 6:09 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 1996, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 28, 1996, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 282309 FFWMAF TXC103-135-329-461-290200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 609 PM CDT WED AUG 28 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST TEXAS ...NORTHEASTERN CRANE COUNTY ...SOUTHEASTERN AND SOUTH CENTRAL ECTOR COUNTY ...SOUTHWESTERN MIDLAND COUNTY ...NORTHWESTERN UPTON COUNTY AT 610 PM CDT...DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS AFFECTING THE AREA. THESE SHOWERS EXTENDED FROM NORTH OF FORT DAVIS...TO CENTRAL CRANE COUNTY...TO THE CITY OF ODESSA...TO THE NORTHERN PERMIAN BASIN. RADAR AND SATELLITE ESTIMATES SHOW THAT ONE TWO INCHES AN HOUR ARE COMMON WITH THIS AREA OF SHOWERS. SOME LOCALITIES MAY RECEIVE NEARLY TWO INCHES OF RAINFALL PER HOUR. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:00 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 28, 3:00 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 300 PM CDT WED AUG 28 1996 WET IS THE WEATHER WORD. SATL ANIMATION WV AND VIS SHOW A SIGNIFICANT PLUME OF MOISTURE EXTDG FROM NW MEXICO TO THE SW RED RIVER VALLEY. A CNVCTN VORT SIGNATURE WAS SEEN OVER FAR WEST TX.. WITH MORE STORMS FIRING FROM EDDY COUNTY TO THE DAVIS MTNS. ANOTHER BNDRY WAS NOTED..EXTNG FROM NORTH OF CARLSBAD TO NEAR ANDREWS IS ALSO FIRING NEW CNVTN. BEEN VERY BUSY WITH FFW AND TAF-AMDS SO NOT MUCH TIME TO THOROUGHLY PERUSE NEW DATA. HOWEVER..THE SAME OLD PATTERN OF UPPER LEVEL RIDGE DOMINATING THE SWRN USA..INCLUDING THIS REGION. THE SLOW NWLY UPPER FLOW WILL ALLOW FOR VERY SLOW MOVEMENT..RESULTING IN LOCALLY HEAVY RAINS REGIONWIDE. HENCE..I WOULD RECOMMEND A FFA MORE OF CWA.. LEAVING TERRELL CNTY OUT. SOME OF THESE PLACES..EVEN LOCALLY HAVE HAD RECENT HEAVY RAINS WITH THE GROUND CLOSE TO..OR IS SATURATED. THE NGM PUT ON THE BENCH THIS RUN..IT'S MOS FCST DATA LOOKS TOO DRY. FOR THE SHORT TERM..THE ETA NICELY PICKS UP VORT LOBE NEAR PREVIOUSLY MENTIONED CVCTV VORT TO NORTH TX TRMW..WITH A MEAN VORT AXIS HANGING SW TO THE SALT FLATS. ALSO.. COPIOUS MOISTURE UP 7H REMAINS IN PLACE INTO TMRW. FOR TO<NITE'S TEMPS..WENT WITH PREVIOUS TRENDS AND MORE TO THE AVN NUMBERS. COOR WITH LBB. COMMENTS ARE WELCOME... CNM 65 / 40 MAF 67 / 60 MRF 57 / 50 P07 69 / 30 BOYD
In the hours before
Special weather statement, Aug 28, 1:15 PM CDT, 4 hours 54 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-282050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 115 PM CDT (1215 PM MDT) WED AUG 28 1996 ...FUNNEL CLOUDS SPOTTED NEAR CARLSBAD NEW MEXICO... THE EDDY COUNTY SHERIFF'S DEPARTMENT STORM SPOTTERS REPORTED FUNNEL CLOUDS NEAR CARLSBAD. AT 1205 PM MDT (105 PM CDT)...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. MOVEMENT WAS SOUTHEAST AT LESS THAN 10 MPH. THESE LOW ENERGY FUNNELS ARE TYPICAL OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A TROPICAL AIRMASS...THE AIRMASS THAT IS OVER THE AREA AT THIS TIME. WEATHER CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF THESE FUNNEL CLOUDS THROUGHOUT THE REMAINDER OF THIS AFTERNOON. GENERALLY...THESE FUNNEL CLOUDS REMAIN ALOFT AND DO NOT TOUCH THE GROUND. HOWEVER... IT IS POSSIBLE THAT ONE OF THESE FUNNELS COULD BRIEFLY TOUCH DOWN AND POTENTIALLY CAUSE SOME DAMAGE. IF YOU SPOT A FUNNEL CLOUD APPROACHING YOUR LOCATION... SEEK SHELTER IN A STURDY BUILDING IN AN INTERIOR ROOM AWAY FROM WINDOWS. AVOID OPEN AREAS WHERE DEBRIS COULD BE BLOWN AROUND SHOULD ANY FUNNEL CLOUD BRIEFLY TOUCH THE GROUND. YOUNG/BOYD
Special weather statement, Aug 28, 2:01 PM CDT, 4 hours 8 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-282050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 115 PM CDT (1215 PM MDT) WED AUG 28 1996 ...FUNNEL CLOUDS SPOTTED NEAR CARLSBAD NEW MEXICO... THE EDDY COUNTY SHERIFF'S DEPARTMENT STORM SPOTTERS REPORTED FUNNEL CLOUDS NEAR CARLSBAD. AT 1205 PM MDT (105 PM CDT)...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. MOVEMENT WAS SOUTHEAST AT LESS THAN 10 MPH. THESE LOW ENERGY FUNNELS ARE TYPICAL OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A TROPICAL AIRMASS...THE AIRMASS THAT IS OVER THE AREA AT THIS TIME. WEATHER CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF THESE FUNNEL CLOUDS THROUGHOUT THE REMAINDER OF THIS AFTERNOON. GENERALLY...THESE FUNNEL CLOUDS REMAIN ALOFT AND DO NOT TOUCH THE GROUND. HOWEVER... IT IS POSSIBLE THAT ONE OF THESE FUNNELS COULD BRIEFLY TOUCH DOWN AND POTENTIALLY CAUSE SOME DAMAGE. IF YOU SPOT A FUNNEL CLOUD APPROACHING YOUR LOCATION... SEEK SHELTER IN A STURDY BUILDING IN AN INTERIOR ROOM AWAY FROM WINDOWS. AVOID OPEN AREAS WHERE DEBRIS COULD BE BLOWN AROUND SHOULD ANY FUNNEL CLOUD BRIEFLY TOUCH THE GROUND. YOUNG/BOYD
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:57 PM CDT | Flash Flood Warning | MAF | Midland, Reagan, Upton | 3 hr |
| Aug 28, 5:15 AM CDT | Flash Flood Warning | MAF | Gaines | 5 hr |
| Aug 28, 9:40 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Aug 28, 1:20 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 3 hr |
| Aug 28, 3:11 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.